In the Journals

Risks small between HCV patients’ use of DAAs, neuropsychiatric events

The risks for neuropsychiatric adverse events among patients with hepatitis C virus being treated with direct-acting antivirals appear minimal, but the risks for drug-drug interactions are high, according to recent study results.

Researchers conducted a literature search of PubMed from 2000 to April 2013 using the search terms, “hepatitis C” and “boceprevir” or “telaprevir,” along with “mental disorders,” “psychotropic drugs” and “drug interactions.” The analysis was designed to evaluate studies on neuropsychiatric adverse effects as a result of direct-acting antivirals (DAAs) and drug-drug interactions (DDIs) involving psychotropic medications and DAAs among hepatitis C virus (HCV) patients.

For lack of published literature, researchers also included data collected from major trials for protease inhibitors telaprevir and boceprevir and their association with psychiatric adverse events. In reviewing studies that included triple therapies of pegylated interferon-alfa, ribavirin and either telaprevir or boceprevir and those without DAAs, researchers determined there were no significant differences in neuropsychiatric side effects. Events included anxiety, depression, insomnia, fatigue and irritability. Trials excluded patients with significant psychiatric illness, possibly resulting in underestimated rates for neuropsychiatric adverse events, researchers wrote.

Researchers also examined DDIs between DAAs and anticonvulsants, antipsychotics, antidepressants and benzodiazepines. Contraindications existed between DAAs and carbamazepine, triazolam, oral midazolam, pimozide and St. John’s Wort. In some cases, DDIs potentially can occur via cytochrome P450 and p-glycoprotein induction, researchers said.

“Although DAAs do not add significant neuropsychiatric risk, the potential for DDIs is high,” the researchers concluded. “Additional drug interaction studies between DAAs and commonly used psychotropic agents are urgently needed. The results of these studies will be essential to guiding clinicians presented with challenges in interpreting DDI risks related to psychiatric care in the era of HCV triple therapy.”

Disclosure: See the study for a full list of relevant disclosures.

The risks for neuropsychiatric adverse events among patients with hepatitis C virus being treated with direct-acting antivirals appear minimal, but the risks for drug-drug interactions are high, according to recent study results.

Researchers conducted a literature search of PubMed from 2000 to April 2013 using the search terms, “hepatitis C” and “boceprevir” or “telaprevir,” along with “mental disorders,” “psychotropic drugs” and “drug interactions.” The analysis was designed to evaluate studies on neuropsychiatric adverse effects as a result of direct-acting antivirals (DAAs) and drug-drug interactions (DDIs) involving psychotropic medications and DAAs among hepatitis C virus (HCV) patients.

For lack of published literature, researchers also included data collected from major trials for protease inhibitors telaprevir and boceprevir and their association with psychiatric adverse events. In reviewing studies that included triple therapies of pegylated interferon-alfa, ribavirin and either telaprevir or boceprevir and those without DAAs, researchers determined there were no significant differences in neuropsychiatric side effects. Events included anxiety, depression, insomnia, fatigue and irritability. Trials excluded patients with significant psychiatric illness, possibly resulting in underestimated rates for neuropsychiatric adverse events, researchers wrote.

Researchers also examined DDIs between DAAs and anticonvulsants, antipsychotics, antidepressants and benzodiazepines. Contraindications existed between DAAs and carbamazepine, triazolam, oral midazolam, pimozide and St. John’s Wort. In some cases, DDIs potentially can occur via cytochrome P450 and p-glycoprotein induction, researchers said.

“Although DAAs do not add significant neuropsychiatric risk, the potential for DDIs is high,” the researchers concluded. “Additional drug interaction studies between DAAs and commonly used psychotropic agents are urgently needed. The results of these studies will be essential to guiding clinicians presented with challenges in interpreting DDI risks related to psychiatric care in the era of HCV triple therapy.”

Disclosure: See the study for a full list of relevant disclosures.

    See more from Hepatitis C Resource Center